South Dakota, 2004

Hail in South Dakota, May 8, 2004

May 8, 2004 · NWS FSD · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 8:35 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, May 8, 8:35 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
935 PM CDT SAT MAY 8 2004

.DISCUSSION...

STG WMFNT HOLDING POSITION AT BEST TO BEING DRIVEN SWRD BY RAIN
COOLED AIR POOL. DEPTH OF STABLE AIR STILL 3-4 KFT AT NLG...AND
5-6KFT HERE ON VWP. MOST OF LIFT SEEMS TO BE IMMEDIATELY ALG FRONTAL
BOUNDARY AND MORE GRADUAL TO N.  THEREFORE...SEEMS LOGICAL THAT
SHORT TERM FOCUS FOR CONVECTION WL REMAIN TO S...AND THUS WATCH
CANCELLED EARLY ACRS SE. HOWEVER...AS LLJ STARTS TO INCRS AND VEERS
SOMEWHAT...COULD SEE A FEW CELLS START TO FORM AND DRIFT BACK TOWARD
SERN CWA. ALSO...CONVECTIVE COMPLEX ACRS WRN SD WORKING EWRD. WHILE
AIRMASS IS NOT AS QUALITY...AND WL SOON BE ENCOUNTERING MODIFIED AIR
BY CONVECTION TO S...WL CONTINUE TO FEED OFF ELEVATED INSTABILITY
AND SHUD NOT TOTALLY DISAPPEAR BEFORE WORKING AT LEAST THRU MOST OF
SD CWA. WL INCRS POPS TO LKLY ACRS FAR NW...TAPER TO SCT WORKING
EWRD...AND THEN CHC FAR E...TAKING BETTER PCPN WITH WAVE ACRS N.
WL HAVE TO WATCH TO SEE IF LLJ CAN SUSTAIN CLUSTER OF STORMS ON SRN
EDGE OF COMPLEX WHICH LOOK TO FAVOR WRN MO RVR COUNTIES IN 2-3H...
WHICH APPEARS TO BE GREATEST OF MINIMAL SEVERE THREAT OVERNIGHT.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

CHAPMAN
Hazardous weather outlook, May 8, 10:45 AM CST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 AM CDT SAT MAY 08 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREA
TODAY. AT THIS TIME HOWEVER...IT APPEARS THAT THE MOST PROMINENT
THREAT FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING WILL BE
ALONG AND SOUTH TO SOUTHEAST OF A YANKTON...TO SIOUX FALLS...TO
WINDOM MINNESOTA LINE. THE MAIN SEVERE WEATHER THREAT IN THE AREA
MENTIONED IS LARGE HAIL UP TO 2 INCHES...AND A POSSIBLE WIND GUST
TO 70 MPH. ELSEWHERE IN THE SIOUX FALLS FORECAST AREA...AN
ISOLATED SEVERE STORM IS POSSIBLE AS A MID LEVEL DISTURBANCE
MOVES CLOSER...WITH HAIL UP TO ABOUT ONE INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN SUNDAY AFTERNOON THROUGH
MONDAY...GENERALLY EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO
PIPESTONE MINNESOTA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
MAIN SEVERE WEATHER THREATS.

ALSO THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS OVER MUCH OF
THE AREA TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, May 8, 6:31 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
731 PM CDT SAT MAY 8 2004

IAZ020>022-031-032-NEZ013-014-SDZ071-090046-
BUENA VISTA IA-CHEROKEE IA-DAKOTA NE-DIXON NE-IDA IA-PLYMOUTH IA-
UNION-WOODBURY IA-
731 PM CDT SAT MAY 8 2004

...SEVERE THUNDERSTORM NUMBER 163 HAS BEEN CANCELLED FOR NORTHWEST
IOWA...EXTREME NORTHEAST NEBRASKA AND FAR SOUTHEAST SOUTH DAKOTA...

SEVERE WEATHER IS EXPECTED TO REMAIN SOUTH OF THE AREA THIS EVENING.

PS

The radar

The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Yankton

When
May 8, 10:29 PM CST
Where
Yankton County, 3 mi W of Yankton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
42.867, -97.450

Hail, Yankton

When
May 8, 10:35 PM CST
Where
Yankton County, Yankton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.867, -97.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402621, 5402622.